Anisocoria and aerosolized anticholinergics

Chest. 1986 Jul;90(1):148-9. doi: 10.1378/chest.90.1.148.

Abstract

The use of aerosolized anticholinergics has not previously been emphasized as a cause of pharmacologic pupillary dilation. The diagnosis can be confirmed by instillation of 1 percent pilocarpine hydrochloride in the affected eye, thereby preventing needless neurologic studies and evaluation. We report one patient who had transient asymmetric pupillary dilation secondary to aerosolized anticholinergic treatment. Also, we looked at the incidence of the above complication in 40 outpatients who were treated for acute asthmatic exacerbation.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Adolescent
  • Adult
  • Aerosols
  • Aged
  • Asthma / complications
  • Asthma / drug therapy
  • Female
  • Humans
  • Male
  • Middle Aged
  • Parasympatholytics / adverse effects*
  • Pilocarpine
  • Pupil / drug effects*

Substances

  • Aerosols
  • Parasympatholytics
  • Pilocarpine